Format

Send to

Choose Destination
Ocul Immunol Inflamm. 1996;4(4):219-24. doi: 10.3109/09273949609079655.

Rifabutin induced vitritis in AIDS patients.

Author information

1
Department of Ophthalmology and Visual Sciences, Washington University, St Louis, MO, Usa.

Abstract

The authors report three patients with the acquired immunodeficiency syndrome (AIDS) who developed uveitis while prophylactically taking rifabutin (300 mg/kg or more), clarithromycin and fluconazole. The uveitis presented unilaterally, but became bilateral within seven days in each patient. Inflammation was more severe in the vitreous than in the anterior chamber. Examination of the vitreous and blood from one patient with microbiological smears, bacterial and fungal culture and the polymerase chain reaction (PCR) to herpesviruses did not reveal an infectious etiology. Discontinuation or decreasing the dose of rifabutin to 300 mg/day and treatment with topical steroids and cycloplegics resulted in resolution of the uveitis within two weeks. Our findings support the observation that prophylactic doses of rifabutin, combined with clarithromycin, fluconazole or other agents which can increase rifabutin levels, can induce uveitis in patients with AIDS. It is important to recognize that a severe vitritis which can obscure visualization of the retina can be solely attributed to rifabutin in patients with AIDS. Therapy requires lowering the dose of rifabutin and the use of topical corticosteroids and cycloplegics.

PMID:
22827461
DOI:
10.3109/09273949609079655

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center